Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High VL. Start treatment now?
Dec 21, 2003

Hi, I seroconverted in Jan. 2003. My CD4s have averaged between 600 and 800, however my VL started out at 100k and is now slightly over 200k. My doctor wants me on treatment now. What do you think? My concern is that in the last 6 months I received vaccines for hep., pneumonia, and flu. Could these be pushing up my VL? My doctor says no. I have also recently developed low level kidney pain, yet tested neg. for stones.

Response from Dr. Young

Thanks for your question.

In general, I don't start therapy on the basis of viral loads alone. Assuming that your asymptomatic (and I don't think that kidney stones necessarily qualify as a HIV complication), then with a CD4 count of 600 to 800, you're at very low risk of having a complication. You're vaccinations might slightly increase your viral load, but only if they were given within a couple of weeks of your viral load tests and probably wouldn't dramatically increase things.

Remember that a typical viral load might vary between 2 and 5-fold in any given day, and under the influence of things that activate your immune system, like vaccines or even a cold.

Overall, if you were my patient, I'd not be recommending starting on therapy, but would make sure that we evaluate your flank pain and get regular follow up labs to make sure that your CD4 count doesn't drop too rapidly (because a higher viral load is predictive of a faster drop in counts).

Good luck, thanks for reading and happy holidays. BY



Previous
hep vaccine
Next
achieving erections while lowering viral load...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement